Louisiana, 2018Tornadoes and Flash Flooding in Louisiana, December 27, 2018
December 27, 2018 · NWS LCH · 8 events in 6 counties and zones
A cold front moved into the region with a QLCS feature producing a couple tornadoes, strong wind gusts, and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region with a QLCS feature producing a couple tornadoes, strong wind gusts, and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 27, 5:12 AM CST, 1 hour earlier.
Area forecast discussion, Dec 27, 5:12 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lake Charles LA
512 AM CST Thu Dec 27 2018
.DISCUSSION...
A squall line extends from northwest Louisiana southwest to the
central Texas coast this morning. This line is producing copious
amounts of rains along with lightning ahead of the first front
that is projected through the region today. The storm system is
being enhanced by warm gulf moisture spilling in from the gulf as
dew points are running in the upper 60s. Winds at 850 are around
45 knots with CAPE approaching 950 j/kg.The LFC and LCL remain
just off surface with helicity from sfc to 2 km 216 m2/s2 and
precip water above 1.50 inches. The strongest mid-level support
still lies back to the northwest somewhat at this time. There is a
Tornado Watch posted for all of southeast Texas and southwest
Louisiana with the watch extending into south central Louisiana at
this time. This will be in effect until 11 am. In addition winds
remain brisk over the coastal counties and parishes ahead of the
front and a Wind Advisory has been extended till noon today. The
storm line is moving slowly and is going to produce copious
amounts to rainfall with most locations receiving around two
inches of rainfall with isolated amounts above four inches where
storms train for several hours.
The frontal activity is expected to push on through southeast
Texas and southwest Louisiana by later this afternoon but looks
to become hung up over southeast Louisiana and extend into
Mississippi. Friday looks to be the only day where rain activity
will be at a minimum but rains will again develop over the
weekend and into next week. Storms are expected to taper off by
Monday with the next frontal passage towards the middle of the
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 73 46 62 45 / 100 20 10 20
LCH 73 51 65 50 / 90 20 10 20
LFT 74 54 65 52 / 90 70 20 20
BPT 72 49 66 51 / 100 20 10 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ041>045-052>055-073-
074.
Coastal Flood Advisory until 8 AM CST this morning for LAZ073-
074.
TX...Wind Advisory until noon CST today for TXZ215-216.
Coastal Flood Advisory until 8 AM CST this morning for TXZ215.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ452-455-
472-475.
Gale Warning until 6 AM CST early this morning for GMZ450-452-
455-470-472-475.
Small Craft Advisory until 3 PM CST this afternoon for GMZ450-
470.
Small Craft Exercise Caution from 3 PM CST this afternoon
through this afternoon for GMZ450-470.
Small Craft Advisory until 8 AM CST this morning for GMZ430-432-
435.
Small Craft Exercise Caution from 8 AM this morning to 3 PM CST
this afternoon for GMZ430-432.
Small Craft Exercise Caution from 8 AM CST this morning through
this afternoon for GMZ435.
&&
PUBLIC...19Hazardous weather outlook, Dec 27, 4:32 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
432 AM CST Thu Dec 27 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
432 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Strong thunderstorms will rumble through southeast Texas and
southwest Louisiana this morning. A Tornado Watch has been posted
until 11 am. Storm activity is expected to taper off over
southeast Texas and southwest Louisiana this afternoon but will
continue in south central Louisiana.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Tomorrow will see a break in the rains but rains return on
Saturday and Sunday and into the first part of next week. As a
result of the rains look for the rivers to rise with some
locations moving into flood.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-281045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
432 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Very windy in the coastal waters with Gale Force winds possible
through 6 am and then a Small Craft Advisory has been posted into
the afternoon hours. Seas will start out 7 to 10 feet and slowly
fall into the afternoon hours as winds begin to relax. Storms will
continue in the coastal waters of south central Louisiana into
the evening hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Things will settle a bit on Friday with winds picking back up on
Saturday into Sunday. Look for storms continuing in the coastal
waters over the weekend.
.SPOTTER INFORMATION STATEMENT...
Event by event
3 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.
Tornado, Vernon
- When
- December 27, 6:12 AM CST to 6:13 AM CST
- Where
- Vernon County, 7.82 mi W of Vernon Lake to 7.5 mi W of Vernon Lake
- Rating
- EF1
- Path length
- 0.32 mi
- Path width
- 200 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.191, -93.502
A brief tornado touched down just west of Highway 111 and crossed Highway 111 just south of the intersection of Highway 392 where it snapped several pine trees. The tornado lifted just to the east of the highway. Max estimated winds were 104 MPH.
Tornado, Acadia
- When
- December 27, 10:15 AM CST to 10:17 AM CST
- Where
- Acadia County, 2.11 mi N of Lyons Pt to 2.4 mi NNE of Lyons Pt
- Rating
- EF1
- Path length
- 0.6 mi
- Path width
- 25 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.130, -92.365
A weak tornado touched down along HWY 13 south of Crowley and quickly lifted. Several trees snapped along the path of the tornado. Max winds were estimated at 104 MPH.
Thunderstorm Wind, Acadia
- When
- December 27, 10:38 AM CST
- Where
- Acadia County, 0.91 mi NW of Church Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.410, -92.230
A tree was downed on Martin Luther King Drive.
Flash Flood, Jefferson Davis
- When
- December 27, 11:00 AM CST to 12:00 PM CST
- Where
- Jefferson Davis County, 0.91 mi NE of Welsh to 1.86 mi S of Welsh
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.240, -92.810
Flooding around the town of Welsh closed portions of Highway 90 and surrounding roads after several inches of rain.
Thunderstorm Wind, Lafayette
- When
- December 27, 11:03 AM CST
- Where
- Lafayette County, 1.51 mi NNW of Carencro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.340, -92.060
Trees and limbs were downed along Labutte Street in Carencro.
Thunderstorm Wind, Vermilion
- When
- December 27, 11:14 AM CST
- Where
- Vermilion County, 0.69 mi S of Kaplan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 29.990, -92.280
A roof was blown off a trailer home and onto a vehicle along South Frederick Ave in Kaplan.
Flash Flood, Lafayette
- When
- December 27, 12:10 PM CST to 2:10 PM CST
- Where
- Lafayette County, 1.77 mi ENE of Torian to 1.29 mi N of Elks
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.263, -92.005
Numerous roadways became flooded or impassable in Lafayette and Scott after several inches of heavy rain. Flood waters also approached some businesses and homes.
Flash Flood, St. Martin
- When
- December 27, 2:41 PM CST to 3:41 PM CST
- Where
- St. Martin County, 0.69 mi S of Cecilia to 1.12 mi SSE of Cecilia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.320, -91.830
Portions of Grand Point Highway was closed from flood waters. This included under the Interstate 10 overpass.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
- Blizzard and Winter Storm in Nebraska, December 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796554, 796555, 796556, 796621, 796557, 796558, 796625, 796627.